Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 113, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 1999, 6:59 PM CDT for Woodbury County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 1999, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 9, 1999, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:03 PM CDT | Hail 0.75 | Sergeant Bluff, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703 WUUS1 KFSD 100001 RRA SVRFSD IAC193-100045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 659 PM CDT WED JUN 9 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 745 PM CDT * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF PIERSON TO MOVILLE TO 3 MILES SOUTH OF SERGEANT BLUFF...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SIOUX CITY...MOVILLE AROUND 705 PM CDT LAWTON...BRONSON AROUND 720 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:30 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 9, 5:30 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT WED JUN 9 1999
HAVE UPDATED ZONES TO REMOVE FLASH FLOOD WATCH FROM ALL BUT FAR
EASTERN TIER OF COUNTIES...AS SOME DRIER AIR MOVING INTO THE
REMAINDER OF NWRN IA ON SWLY FLOW.
FRONT HAS MOVED EAST OF BROOKINGS AS OF 22Z...WITH A SLOW
PROGRESSION EWD. WOULD EXPECT IT TO CLEAR I-29 IN THE EARLY
EVENING...AND A MJQ TO SUX LINE AROUND 2 AM OR SO. CONVECTION HAS
ALREADY FIRED IN SWRN MN AND NWRN IA WHERE CAPES AND INSTABILITY
WERE EXTREMELY HIGH. DRIER AIR HAS FILTERED IN THIS AFTN BEHIND THIS
LINE FM CNTRL NEB...WHERE IT APPEARS FROM THE VIS THAT AN OLD
OUTFLOW BNDRY FORMED CU ALONG THE KS AND NEB BRDR...DRYING THE AIR
OUT BEHIND IT. LOOKS LIKE FM THE VIS AND KFSD 88D...CDFNT IS
PROGRESSING TOWARD I 29...SO SOME DVLPMENT STILL POSSIBLE ALONG THIS
LINE THROUGH EARLY EVENING. KEPT FFA FOR FAR EASTERN COUNTIES OF
NWRN IA...AS DEW PTS ARE LIKELY TO POOL AGAIN THIS EVE AHD OF CDFNT.
DROPPED FOR THE YKN ZONE EARLIER SINCE CDFNT IS LIKELY TO CLEAR THIS
AREA TOO SOON. PROFILERS SHOW WND SHEAR REALLY NOT FAVORABLE FOR TOR
DVLPMENT...WITH DIR AND SPEED SHEAR FAIRLY UNIFORM. WITH KOAX SNDG
KIND OF DRY IN THE MID LVLS...AM MOSTLY CONCERNED ABOUT DOWNBURT
WINDS...ALONG WITH HAIL.
FRONT THEN HANGS UP IN A LINE FM SRN MN TO SERN NEB THROUGH FRI
NIGHT...BEFORE ANOTHER SHRTWV SWINGS THRU FRI NIGHT AND FINALLY
CLEARS IT OUT. THEREFORE EXPECTING MORE PCPN THRU FRI NIGHT...INCR
IN CHCS AS ONE HEADS SWRD ACRS CWA.
.FSD...FLASH FLOOD WATCH FOR NWRN IA COUNTIES OF DICKINSON...CLAY
BUENA VISTA AND IDA UNTIL 10 PM CDT.
FUHS/HAMEN
`In the hours before
Local storm report, Jun 9, 3:53 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT WED JUN 09 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 PM EVERLY IA .75 INCH HAIL
06/09/99 CLAY
0143 PM SPENCER IA 59 MPH TSTM GUST
06/09/99 CLAY SIGNS DOWN IN SPENCER
0208 PM 2 N PETERSBURG MN 60 MPH TSTM GUST
06/09/99 JACKSON
0220 PM SPIRIT LAKE IA .75 INCH HAIL
06/09/99 DICKINSON
0315 PM 9 NE STORDEN MN WIND DAMAGE
06/09/99 COTTONWOOD NUMEROUS BRANCHES DOWNSpecial weather statement, Jun 9, 5:01 PM CDT, 1 hour 58 minutes before
IAZ001-002-012-013-020-021-MNZ071-072-080-089-097-098-SDZ040- 055-056-061-062-066-067-070-071-092235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 501 PM CDT WED JUN 9 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 429 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THE AREA. SCATTERED THUNDERSTORMS ARE STILL POSSIBLE OVER PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 30 min |
| Jun 9, 2:09 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 31 min |
| Jun 9, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 25 min |
| Jun 9, 6:53 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.